CaltechAUTHORS
  A Caltech Library Service

On behaviour and scaling of small repeating earthquakes in rate and state fault models

Chen, Ting and Lapusta, Nadia (2019) On behaviour and scaling of small repeating earthquakes in rate and state fault models. Geophysical Journal International, 218 (3). pp. 2001-2018. ISSN 0956-540X. https://resolver.caltech.edu/CaltechAUTHORS:20190911-151422000

[img] PDF - Published Version
See Usage Policy.

3216Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20190911-151422000

Abstract

With abundant seismic data for small repeating earthquakes, it is important to construct a dynamic model that can explain various aspects of related observations. In this work, we study small repeating earthquakes on a fault governed by rate- and state-dependent friction laws. The earthquakes occur on a velocity-weakening patch surrounded by a much larger velocity-strengthening region. The whole fault is subject to long-term tectonic loading. The model with a circular patch and the aging form of rate- and state-dependent friction laws has been shown to reproduce the scaling of recurrence time versus seismic moment for small repeating earthquakes in a previous study. Here we investigate the behaviour of small repeating earthquakes in related models under different scenarios, including several forms of the state evolution equations in rate- and state-dependent friction laws, rectangular velocity-weakening patch geometries, quasi-dynamic versus fully dynamic representation of inertial effects and 2-D versus 3-D simulations. We find that the simulated scalings between the recurrence time and seismic moment for these different scenarios is similar while differences do exist. We propose a theoretical consideration for the scaling between the recurrence time and seismic moment of small repeating earthquakes. For patch radii smaller than or comparable to the full nucleation size, the scaling is explained by the increase of seismic to aseismic slip ratio with magnitude. For patch radii larger than the full nucleation size, the scaling is explained by the model in which the recurrence time is determined by the earthquake nucleation time, which is in turn determined by the time for aseismic slip to penetrate the distance of the full nucleation size into the patch. The obtained theoretical insight is used to find the combinations of fault properties that allow the model to fit the observed scaling and range of the seismic moment and recurrence time.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1093/gji/ggz270DOIArticle
ORCID:
AuthorORCID
Chen, Ting0000-0002-9599-871X
Lapusta, Nadia0000-0001-6558-0323
Additional Information:Published by Oxford University Press on behalf of The Royal Astronomical Society 2019. This work is written by (a) US Government employee(s) and is in the public domain in the US. Accepted 2019 June 6. Received 2018 September 29; in original form 2019 May 28. Published: 10 June 2019. This study was supported by the National Science Foundation (grants EAR-1520907, 1724686) and United States Geological Survey (grants G10AP00031 and G16AP00117). The numerical simulations for this research were performed on Caltech Division of Geological and Planetary Sciences Dell cluster. We thank Yi Liu and Hiroyuki Noda for the help with the code used to perform the simulations, Pablo Ampuero for helpful suggestions and two anonymous reviewers for their insightful and constructive comments.
Group:Seismological Laboratory
Funders:
Funding AgencyGrant Number
NSFEAR-1520907
NSFEAR-1724686
USGSG10AP00031
USGSG16AP00117
Subject Keywords:Earthquake dynamics, Rheology and friction of fault zones, Seismicity and tectonics, Dynamics and mechanics of faulting, Mechanics, theory, and modelling
Issue or Number:3
Record Number:CaltechAUTHORS:20190911-151422000
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20190911-151422000
Official Citation:Ting Chen, Nadia Lapusta, On behaviour and scaling of small repeating earthquakes in rate and state fault models, Geophysical Journal International, Volume 218, Issue 3, September 2019, Pages 2001–2018, https://doi.org/10.1093/gji/ggz270
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:98587
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:11 Sep 2019 23:06
Last Modified:03 Oct 2019 21:42

Repository Staff Only: item control page